Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Riverton, WY

June 27, 2001Johnson County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jun 27, 2001, 6:55 PM MDT for Johnson County, Wyoming. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 2001, 6:55 PM MDT (00:55 UTC)
Expired
Jun 27, 2001, 7:45 PM MDT
In force
50 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2001-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2001-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 280057
SVRRIW

WYC019-280145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
655 PM MDT WED JUN 27 2001

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 745 PM MDT

* AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF SUSSEX...MOVING EAST AT 
  10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR SUSSEX AROUND 705 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
 HAIL UP TO THE SIZE OF QUARTERS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW $ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RIVERTON.

$$
LAT...LON 4372 10645 4356 10636 4354 10604 4379 10605

CUNNINGHAM

WCJIN-WYNE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:06 PM MDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 27, 2:06 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
206 PM MDT WED JUN 27 2001

ISOLATED TS OBSERVED EARLY THIS AFTERNOON ALONG ABSAROKA...WIND
RIVER AND BIG HORN RANGES.   NOTHING TO REPORT YET IN BASINS.
SHORTWAVE SHEARING ACROSS CENTRAL WYOMING EARLY THIS AFTERNOON NEAR
A COD-RWL LINE.  LAPS DATA SHOWS A SLOW TREND TOWARD STABILIZATION
WITH HIGHER LI/S AND LOWER CAPES ALONG AND BEHIND SHORTWAVE AXIS.
BEST REMAINING AREA OF INSTABILITY BULLSEYED OVER BYG.  SHORT WAVE
AXIS PROGGED TO BE AT A SHR-CPR LINE BY 00Z WITH CONVECTION MOSTLY
NORTH OF CWFA.  SLIGHT H5 COOLING ALONG AND BEHIND TROUGH AXIS (-
12C OVER SLC AT 12Z) WILL RESULT IN SOME INSTABILITY AND TS ACROSS
NORTHERN ZONES THROUGH SUNSET...SO WILL PUT IN LOW SCATTERED POPS.
WEAK SHORTWAVE SHEARING ACROSS OREGON THIS AFTERNOON WILL BRUSH NW
CORNER WITH ADEQUATE MOISTURE AND LOW LEVEL CONVERGENCE TO WARRANT
LOW POPS.  OTHERWISE REST OF CWFA CLEARS OUT.   THURSDAY AND FRIDAY
LOOK OVERALL VERY SIMILAR AS FAR AS TEMPERATURES AND AREAS OF
MOISTURE/INSTABILITY FOR ZONE WORDING.  SURFACE HIGH PRESSURE BUILDS
INTO MONTANA WITH SOUTHEAST FLOW ADVECTING IN HIGHER DEWPOINTS
ACROSS NORTHEAST.  CAPES NEAR 1000 J/KG AND LI/S OF -4 BACK INTO BYG
...DECREASING WESTWARD.   SOUTH AND CENTRAL ZONES IN MORE STABLE AND
DRY AIR.  THUS...WILL GO LOW SCATTERED POPS NORTH CENTRAL ZONES
WITH NIL CENTRAL AND SOUTH.  GRADUAL WARMING AT H7 FROM 10C THIS
MORNING UP TO 16C FRIDAY.  IN EXTENDED...HOT AND WITH SLIGHT
CHANCE OF AFTN/EVE TS COVERS THE PERIOD AS 595 HIGH ANCHORS NEAR
FOUR CORNERS.  WEAK SHORTWAVE PROGGED TO MOVE THROUGH SOUTHERN
ALBERTA/SASKATCHEWAN SUNDAY WILL LIKELY KICK UP THE WINDS BUT DON/T
SEE ANY COOLING MAKING IT THIS FAR SOUTH.

.RIW...NONE.
AEM

In the hours before

Local storm report, Jun 27, 3:16 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON, WY
316 PM MDT WED JUN 27 2001

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
`
0212 PM    12 WNW KIRBY              WY   1.00 INCH HAIL
06/27/01   HOT SPRINGS                    REPORTED BY SPOTTERS

DAL
Special weather statement, Jun 27, 3:16 PM MDT, 3 hours 39 minutes before
WYZ008-009-272200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
316 PM MDT WED JUN 27 2001

AT 305 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM JUST WEST OF
THERMOPOLIS. THIS STORM WAS MOVING EAST AT 10 MPH. THIS STORM WILL
MOVE ACROSS THERMOPOLIS BY 320 PM.

THIS STORM WILL PRODUCE WIND GUSTS TO 40 MPH...VERY HEAVY
RAIN...SMALL HAIL AND CLOUD TO GROUND LIGHTNING. PERSONS IN THE PATH
OF THIS STORM SHOULD MOVE TO A PLACE OF SAFETY.

ALSO...OTHER STORMS ARE DEVELOPING OVER WESTERN HOT SPRINGS COUNTY.
THESE STORMS WILL SHOW LITTLE MOVEMENT THROUGH 400 PM.

CUNNINGHAM

WCJIN-WYNW
Special weather statement, Jun 27, 4:12 PM MDT, 2 hours 43 minutes before
WYZ008-013-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
412 PM MDT WED JUN 27 2001

...THUNDERSTORMS POISED FOR BOYSEN RESERVOIR...

AT 406 PM MDT WEATHER RADAR INDICATED STRONG THUNDERSTORMS RAPIDLY
DEVELOPING 13 MILES WEST OF BOYSEN RESERVOIR IN NORTHEAST FREMONT
COUNTY. THIS STORM IS MOVING EAST AT 10 MPH AND SHOULD ARRIVE AT
BOYSEN RESERVOIR AS WELL AS THE WIND RIVER CANYON BY 435 PM. BEFORE
THE STORM ARRIVES NORTHWEST WINDS WILL GRADUALLY INCREASE. ONCE THE
STORM ARRIVES WIND GUSTS OF UP TO 40 MPH WILL LIKELY OCCUR.

CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO OCCUR
WITH THIS STORM.

IF YOU ARE OUT IN THE MIDDLE OF THE hLAKE WHEN THE THREATENING
WEATHER APPROACHES SEEK SHELTER IMMEDIATELY. BE READY FOR RAPIDLY
REDUCED VISIBILITY ON ROADWAYS FROM HEAVY RAINFALL.

WCJIN-WYNW
LIPSON
Special weather statement, Jun 27, 5:19 PM MDT, 1 hour 36 minutes before
WYZ015-027-028-280015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
519 PM MDT WED JUN 27 2001

AT 508 PM DOPPLER RADAR INDICATED ISOLATED THUNDERSTORMS OVER
JOHNSON AND NATRONA COUNTIES. A BAND OF STORMS WITH VERY HEAVY RAIN
AND SMALL HAIL WAS LOCATED 10 TO 25 MILES SOUTH OF BUFFALO. THESE
STORMS WILL MOVE SLOWLY NORTH AND PRODUCE ANOTHER 1/2 TO 3/4 INCHES
OF RAIN THROUGH 615 PM...WEST OF I-25.

OTHER ISOLATED STORMS WILL MOVE EAST ACROSS NATRONA COUNTY THROUGH
615 PM.

CUNNINGHAM

WCJIN-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.